Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 275, NWS Nashville, TN

November 10, 2002Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 10, 2002, 5:08 PM CST for Fentress County, Tennessee. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 5:08 PM CST (23:08 UTC)
Expired
Nov 10, 2002, 6:00 PM CST
In force
52 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 5:15 PM CSTThunderstorm Wind 50 EBanner Spgs, TNNWS Storm Survey indicated straight line winds. Some damage to homes with numerous trees and power lines down. 2 chicken houses were destroyed on the Chella LaRue farm. 2 businesses were damaged on U.S. Highway 127 South. Susan's Quilt Shop sustained damage t
Nov 10, 5:20 PM CSTHail 1.75Jamestown, TNSpotter reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 3:00 PM CSTTornado WatchSPC6 hr
Nov 10, 4:50 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 3:05 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 10, 3:05 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CST SUN NOV 10 2002

LATEST FORECAST MODEL DATA INDICATES THAT THE STRONG COLD FRONT WILL
ENTER MIDDLE TENNESSEE SHORTLY BEFORE 11/06Z...AND DEPART SHORTLY
AFTER THAT TIME. FROM NOW UNTIL 06Z...SHOWERS ARE EXPECTED TO
RAPIDLY DEVELOP INTO THUNDERSTORMS...FROM VERY STRONG AFTERNOON
WARMING AND DESTABILIZATION.

IT SEEMS THAT THE AFTERNOON CU FIELD HAS HAD LIMITED SUCCESS THIS
AFTERNOON SO FAR (NOT PUNCHED THROUGH MID LEVELS)...DUE TO 650-MB
BASED INVERSION OR CAP (STAIRSTEP 18Z BNA RAOB). ONCE THIS CAP
GOES...EXPECT THUNDERSTORMS TO GO SEVERE.

SOME OF THE STRONGER STORMS WILL BE ON THE LEADING EDGE OF A SQUALL
LINE THAT WILL COME INTO MIDDLE TENNESSEE THIS EVENING...BUT SOME
STRONGLY ROTATING CELLS ARE EXPECTED TO DEVELOP AHEAD OF THE EVENING
SQUALL LINE. SO WILL CONTINUE TO MENTION ISOLATED TORNADOES THIS
EVENING IN THE ZONES.

AFTER THIS ROUND OF EVENING SEVERE WEATHER...THE CHANCE OF SHOWERS
WILL CONTINUE ALL MONDAY IN THE PLATEAU...AND INTO THE MORNING
WESTERN/CENTRAL ZONES. POST-FRONTAL NORTHWEST WINDS AND LINGERING
MOISTURE WILL KEEP MORE CLOUDS AROUND (FOR THE NEXT FEW DAYS)
RELATIVE TO MOS.

PRELIMINARY NUMBERS

BNA 53 59 38 53 /  100 30 10 10
CSV 53 57 36 50 /  100 40 10 20

.BNA...NONE.

04
Hazardous weather outlook, Nov 10, 11:45 AM CST, 5 hours 23 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
A STRONG COLD FRONT AND POWERFUL UPPER LEVEL WINDS WILL APPROACH THE
REGION THIS AFTERNOON...AND WILL MOVE IN DURING THE EVENING. WEATHER
CONDITIONS AHEAD OF THE FRONT WILL BECOME FAVORABLE FOR SEVERE
THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE. THUS...ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP...WITH SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES MOST PROBABLE LATE THIS
AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE AREA IN A HIGH RISK OF SEVERE WEATHER...ACTIVATION OF
EMERGENCY MANAGERS AND SPOTTER GROUPS IS EXPECTED THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...
AT THIS TIME...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH
THE PERIOD.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 11:09 PM CSTSevere Thunderstorm WarningOHXBenton36 min
Nov 9, 11:36 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys39 min
Nov 10, 12:12 AM CSTTornado WarningOHXHouston, Montgomery63 min
Nov 10, 12:47 AM CSTTornado WarningOHXBenton, Humphreys, Perry58 min
Nov 10, 1:30 AM CSTSevere Thunderstorm WarningOHXRobertson45 min
Nov 10, 1:41 AM CSTTornado WarningOHXRobertson34 min
Nov 10, 1:45 AM CSTSevere Thunderstorm WarningOHXBenton, Humphreys45 min
Nov 10, 1:50 AM CSTTornado WarningOHXSumner40 min
Nov 10, 2:03 AM CSTSevere Thunderstorm WarningOHXDickson57 min
Nov 10, 2:49 PM CSTTornado WarningOHXMaury, Williamson26 min
Nov 10, 3:11 PM CSTTornado WarningOHXDavidson, Rutherford, Williamson59 min
Nov 10, 3:26 PM CSTTornado WarningOHXWilson64 min
Nov 10, 3:30 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne60 min
Nov 10, 3:42 PM CSTTornado WarningOHXMacon, Trousdale48 min
Nov 10, 3:56 PM CSTTornado WarningOHXDeKalb, Smith64 min
Nov 10, 4:08 PM CSTTornado WarningOHXPutnam37 min
Nov 10, 4:10 PM CSTTornado WarningOHXLawrence50 min
Nov 10, 4:16 PM CSTTornado WarningOHXGiles, Lawrence, Marshall, Maury59 min
Nov 10, 4:20 PM CSTTornado WarningOHXOverton40 min
Nov 10, 4:49 PM CSTSevere Thunderstorm WarningOHXBedford41 min
Nov 10, 5:15 PM CSTTornado WarningOHXBedford, Coffee45 min
Nov 10, 5:25 PM CSTTornado WarningOHXBedford, Marshall35 min
Nov 10, 5:39 PM CSTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Montgomery, Stewart36 min
Nov 10, 5:39 PM CSTTornado WarningOHXGiles51 min
Nov 10, 5:47 PM CSTTornado WarningOHXWarren43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.